Methylphenidate and Cancer Fatigue
August 4, 2010 Leave a comment
One of the most common symptoms that cancer patients experience is fatigue. Fatigue is also a common side effect of cancer chemotherapy. In one of our studies of breast cancer patients, 36 percent experienced fatigue as the principle side effect of the chemotherapy combination. Furthermore, the emotional stress associated with a cancer diagnosis can result in varying degrees of depression, also characterized by fatigue.
Studies conducted in recent years have established that cancer patients often benefit from the use of antidepressants. These can improve energy and counteract insomnia, while addressing the emotional challenges that many patients confront. While there are numerous forms of antidepressants, most function by enhancing the effects of neurotransmitters within the brain. The modern selective serotonin re-uptake inhibitors (SSRIs) are widely used in cancer patients.
Older classes of antidepressants work as direct CNS stimulants. The amphetamines and related methylphenidate are CNS stimulants. Studies conducted in the last decade establish that methylphenidate can be safely administered to cancer patients to counteract fatigue and depression. Indeed, methylphenidate is one of the most rapidly acting antidepressants and has been used in the psychiatric literature for many years. When used appropriately the drug is well tolerated. Interestingly, it does not result in weight loss, despite its CNS stimulant effects.
While these drugs can be important adjuncts to cancer therapy, they can also be extremely toxic with such serious side effects as: paranoia, anxiety, insomnia, weight loss, hypertension, cardiac stimulation and convulsions. It is therefore extremely important that these classes of drugs be administered judiciously under the direct supervision of a trained oncologist or psychiatrist.